Alert archive / California / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 39, NWS Medford, OR
NWS Medford, OR issued this severe thunderstorm warning at Aug 22, 2017, 2:55 PM PDT for Siskiyou County, California. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2017, 2:55 PM PDT (21:55 UTC)
- Expired
- Aug 22, 2017, 3:30 PM PDT
- In force
- 35 min
- Issued by
- NWS Medford, OR
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Siskiyou County, CA
The radar
The Medford radar (KMAX), 80 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
839
WUUS56 KMFR 222155
SVRMFR
CAC093-222230-
/O.NEW.KMFR.SV.W.0039.170822T2155Z-170822T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Medford OR
255 PM PDT TUE AUG 22 2017
The National Weather Service in Medford has issued a
* Severe Thunderstorm Warning for...
Central Siskiyou County in northern California...
* Until 330 PM PDT
* At 255 PM PDT, a severe thunderstorm was located 9 miles northeast
of Callahan, or 20 miles west of Mount Shasta, moving northwest at
10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
central Siskiyou County.
#
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 12271 4148 12283 4154 12260 4137 12254
4136 12255 4137 12257 4135 12259 4134 12258
4132 12259 4133 12263 4133 12265 4131 12265
TIME...MOT...LOC 2155Z 155DEG 10KT 4143 12269
HAIL...1.00IN
WIND...60MPH
$$
STOCKTON1 follow-up statement
811
WWUS56 KMFR 222212
SVSMFR
Severe Weather Statement
National Weather Service Medford OR
312 PM PDT TUE AUG 22 2017
CAC093-222230-
/O.CON.KMFR.SV.W.0039.000000T0000Z-170822T2230Z/
Siskiyou CA-
312 PM PDT TUE AUG 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM PDT
FOR CENTRAL SISKIYOU COUNTY...
At 312 PM PDT, a severe thunderstorm was located 9 miles east of
Etna, or 18 miles south of Yreka, moving northwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
central Siskiyou County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4132 12271 4148 12283 4154 12260 4137 12254
4136 12255 4137 12257 4135 12259 4134 12258
4132 12259 4133 12263 4133 12265 4131 12265
TIME...MOT...LOC 2212Z 155DEG 10KT 4147 12272
HAIL...1.00IN
WIND...60MPH
$$
STOCKTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:16 AM PDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 22, 9:16 AM PDT, 5 hours 39 minutes before
Area Forecast Discussion
National Weather Service Medford OR
916 AM PDT Tue Aug 22 2017
.DISCUSSION...Main impacts expected today include abundant
lightning on dry fuels, resulting in new fire starts, heavy smoke
and poor air quality affecting mostly the Cascades and westward
today, and the potential for heavy rain with some of today's
storms, bringing the chance for flash flooding over some of the
area's wildfire burn scars.
Latest hourly model guidance maintains thunderstorm chances for
portions of the forecast area today, focused mainly over Northern
California, with the potential of nocturnal storms as shortwave
energy progresses south to north into Oregon tonight. Latest model
trends show a significant eastward push of the greatest
instability Wednesday, and we'll likely be trimming western
portions of thunderstorm areas in the forecast for tomorrow.
Smoke modeling suggests heavy smoke continuing for most areas
along and west of the Cascades today, and then northwest winds
this afternoon should carry heavier smoke into areas east of the
Cascades late this afternoon. We've lowered forecast temperatures
today by several degrees mainly west of the Cascades where the
heaviest smoke is.
We'll focus today on thunderstorm threat and its impact on
wildfires...and the expected evolution of the heaviest smoke in
our forecast area.
Please see the previous discussion below for more details on this
week's weather, and its impact on area wildfires.
&&
.AVIATION...22/12Z TAF CYCLE...Onshore flow is keeping LIFR/IFR
cigs/vis at the coast and just offshore. The TAF at North Bend shows
LIFR/IFR conditions prevailing through the period. Elsewhere smoke
from wildfire blankets southern Oregon and this is affecting
visibility at most terminals. We are leaning heavily toward
smoke/particulate trajectory forecast and base the lowering of
visibility to MVFR/IFR based on particulate concentration at various
hours. High Res models show NW wind coming off the Cascades this
afternoon bringing smoke from wildfire there and this should lead to
MVFR visibility at Klamath Falls. Isolated to scattered
thunderstorms are possible later this afternoon and evening with
Klamath Falls at greater risk for thunderstorms near or over the
terminal. -Petrucelli
&&
.MARINE...Updated 200 AM PDT Tuesday, 22 August 2017...Low
pressure will move inland today, and north winds will continue to
decrease through the morning. Low pressure will deepen again on the
southern coast Wednesday with north winds increasing again towards
to the end of the week. -Schaaf/Sven
&&
.FIRE WEATHER...Updated 300 AM PDT Tuesday, 21 August 2017...The
main concern will be thunderstorms from this afternoon through
tonight. Thunderstorm chances look good for this afternoon and
evening mainly in northern California and east of the Cascades.
Steering winds could carry a few of these storms into portions of
the westside, including the Rogue and Illinois Valley, but they
should be more isolated. While wetting rainfall will occur with some
storms, lightning outside the storm cores on dry to very dry fuels
is expected to lead to many new fire starts. Also keep in mind the
potential for gusty and erratic winds near thunderstorms. The
coverage area for the Red Flag Warning looks good and no changes
were made. Also did not make any changes to the coverage area of the
Fire Weather Watch on Wednesday. However, drier air arriving from
the west with the best chance for thunderstorms shifting east of the
Cascades, Wednesday afternoon, then mainly confined to Lake County
Wednesday evening. Therefore it's possible the coverage area will
have to be shrunk down. We'll let later shifts reevaluate this.
Thursday will be the coolest day of the week, but winds aloft will
be stronger, some of which could mix down near the surface,
especially east of the Cascades. A rapid warm up is expected Friday
through the weekend. At the same time a thermal trough will develop
along the coast, so we could be dealing with gusty northeast to east
winds near and at the ridges with moderate to possibly poor
overnight recoveries in Fire zones 618, 619 and western 280. It
remains to be seen if recoveries will be as low as they were this
past weekend, but it's something that will need to be monitored.
-Petrucelli
&&
.PREV DISCUSSION... /Issued 326 AM PDT Tue Aug 22 2017/
DISCUSSION...The main focus today will be thunderstorms this
afternoon into this evening and possibly overnight tonight. The
latest water vapor image shows some of that moisture starting to
creep up into our area. The upper low in central California will
send moisture, instability and trigger for thunderstorm development
into our area this afternoon through this evening. Right now, most
of the action should be in northern California and Cascades
eastward. However steering winds could push some of these storms
into portions of the westside valleys, including the Rogue and
Illinois Valley. The models suggest PW values will increase today,
therefore there's a chance for wetting storms. Smoke will certainly
be a factor that could inhibit thunderstorm formation in some areas,
primarily extreme Western Siskiyou County, but potentially into the
Cascades too.
The next concern, not only today, but tomorrow will be areas of
smoke which will continue to impact most of the forecast area.
Sources of the smoke vary, for example smoke in Medford will likely
come from the Siskiyou County fires, fires in Western Jackson and
Josephine Counties, and the Chetco Bar fire in Curry County. Not
knowing how much smoke will be produced from fires in the next
several days, we have maintained smoke in the forecast for many of
the areas that are seeing smoke today. We are maintaining an Air
Quality Alert for most areas along and west of the Cascades...and
the Klamath Falls area.
Also could not rule nocturnal storms Tuesday night east of the
Cascades. The models are in pretty good agreement showing enough
instability, moisture and sufficient trigger for thunderstorms to
persist into Tuesday night. They lay tend to be more isolated as we
lose daytime heating, but the threat still exist.
On Wednesday the focus for thunderstorms will shift east of the
Cascades. A southwest flow will set up as an upper trough approaches
Vancouver Island which should push the focus for storms east. Drier
and stable air mass will push in west of the Cascades and western
Siskiyou County bringing an end to thunderstorm chances. Therefore
have trimmed back the coverage of storms Wednesday. The threat for
storms shifts further east Wednesday evening and should be mainly
confined to Lake County.
A weak upper trough with a stable southwest flow aloft will move
into the area bringing dry and cooler weather on Thursday. This will
probably be the coolest day of the forecast period, then significant
warming is in the cards Friday through the weekend. -Petrucelli
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for ORZ621-623>625.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for ORZ623>625.
Flash Flood Watch from 2 PM PDT this afternoon through this
evening for ORZ028.
CA...Red Flag Warning from 2 PM this afternoon to 11 PM PDT this
evening for CAZ280>282-284-285.
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for CAZ280-281-284-285.
Flash Flood Watch from 2 PM PDT this afternoon through this
evening for CAZ080-084-085.
Pacific Coastal Waters...None.
NSK/DW/MAPIn the hours before
Special weather statement, Aug 22, 2:45 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Medford OR
245 PM PDT TUE AUG 22 2017
CAZ080>083-222215-
Central Siskiyou County-North Central and Southeast Siskiyou
County-South Central Siskiyou County-Western Siskiyou County-
245 PM PDT TUE AUG 22 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SISKIYOU
COUNTY...
At 244 PM PDT, strong thunderstorms were clustered near Callahan, or
24 miles northwest of Trinity Center, moving north at 5 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Etna, Edgewood, Carrick, Callahan.
* This includes the following highways...
Highway 3 in California between mile markers 1 and 26.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4130 12334 4181 12239 4148 12209 4128 12251
4132 12248 4137 12257 4133 12259 4133 12265
4129 12265 4127 12271 4125 12272 4123 12278
4120 12280 4120 12289 4118 12293 4118 12296
4115 12295 4111 12297 4107 12294 4103 12302
TIME...MOT...LOC 2144Z 164DEG 6KT 4131 12289
STOCKTONThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 9:10 AM PDT | Flash Flood Watch | MFR | Modoc, Siskiyou | 14 hr |
| Aug 22, 2:45 PM PDT | Special Weather Statement | MFR | Siskiyou | 30 min |
| Aug 22, 2:58 PM PDT | Red Flag Warning | MFR | Modoc | 29 hr |
| Aug 22, 3:36 PM PDT | Severe Thunderstorm Warning | MFR | Siskiyou | 24 min |
| Aug 22, 4:32 PM PDT | Special Weather Statement | MFR | Siskiyou | 28 min |
Nearby
Severe Thunderstorm Warnings in California, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.